DXM Abuse: Why Is It Popular? continued...
For the most part, cough medicine abuse seems to be popular among teens and sometimes younger kids, Levine says. After they graduate high school, illicit drugs are more easily available, especially on college campuses. “By the time they’re young adults, they tend to look at using cough medicine as beneath them,” says Levine.
Another type of danger is posed by the sale of so-called “pure DXM,” the raw ingredient used by pharmaceutical companies to manufacture drugs. Pure DXM is sometimes sold in bulk over the Internet -- often from outside the U.S. -- and then resold in smaller doses by dealers. For teens who are used to low doses of DXM in OTC products, raw DXM can pose a much higher risk of overdose.
DXM Abuse: What Are the Risks?
The risks of DXM abuse are real. At high doses, DXM can cause:
- Impaired vision
- Sweating and fever
- Rapid breathing
- Increased and irregular heart rate and blood pressure
- Nausea, vomiting, and diarrhea
- Slurred speech
- Impaired judgment and mental function
- Memory loss
- Rapid eye movements
- Hallucinations and dissociative effects
In 2004, the most recent data available, abuse of DXM sent more than 5,500 people to the emergency room, including children as young as 12. Although uncommon, DXM has also played a role -- directly or indirectly -- in a number of deaths. High amounts of DXM have the potential to be very dangerous, or even fatal when taken alongside other medicines or illicit drugs.
How Is DXM Abuse Harming Teens?
- Overdoses. There have been several fatal overdoses associated with pure DXM powder, which is sometimes sold on the Internet. High amounts can shut down the central nervous system. There’s another sort of overdose risk, too. Combination cold and flu drugs often contain a number of other active ingredients – other cough suppressants, decongestants, antihistamines, and painkillers. When taken at high doses, these other drugs – like the pain killer acetaminophen – can be quite toxic. They can cause liver damage, heart attack, stroke, and death.
- Impairment. One serious risk of DXM abuse is that people will injure themselves while high, says Levine. The altered consciousness, impaired vision, and hallucinations can lead to irrational and dangerous behavior. For example, in 2003, a 14-year-old Colorado boy who was high on DXM was killed while trying to cross a highway.
- Combined effects with other substances. According to studies, abusing OTC medicines is associated with a higher risk of abusing alcohol or illicit drugs. DXM is often a gateway drug, says James E. Lessenger, MD, who has studied OTC medicine abuse in California. Once kids get comfortable with it, they move on to illegal drugs, he says. Unsurprisingly, in all of the emergency room visits related to non-medical DXM use, more than a third of the people had also been drinking. Compounding the effects of DXM with other substances increases the risks. For instance, when DXM is taken with ecstasy, the risk of potentially fatal overheating is possible.
What should you do if you find your child high on DXM? Levine says that it will typically pass on its own, and you can usually wait it out. But you need to get emergency medical attention if your child:
- Is unresponsive to your voice
- Is vomiting
- Is sweating excessively
- Has a pale or bluish tinge to the skin
- Has an excessively fast, slow, or irregular pulse
If other symptoms are worrying you, err on the side of caution and get medical help right away, Levine says.